Vascular complication following lipid free propofol injection
Prakash K Dubey, A Kumar
Department of Anaesthesiology and Critical Care Medicine, Indira Gandhi Institute of Medical Sciences, Patna, India
Prakash K Dubey
Department of Anaesthesiology and Critical Care Medicine, Indira Gandhi Institute of Medical Sciences, Patna
|How to cite this article:|
Dubey PK, Kumar A. Vascular complication following lipid free propofol injection.J Postgrad Med 2005;51:73-74
|How to cite this URL:|
Dubey PK, Kumar A. Vascular complication following lipid free propofol injection. J Postgrad Med [serial online] 2005 [cited 2022 May 27 ];51:73-74
Available from: https://www.jpgmonline.com/text.asp?2005/51/1/73/14033
Propofol is widely used in anaesthesia practice with established safety and efficacy. Recently, a lipid-free formulation (Cleofol 1%, Themis Medicare, Mumbai, India) has become available in the Indian market. This clear solution contains 10 mg of propofol and excipients to make 1 ml of the preparation. The details of the excipients are not available in the product information.
The product information states that thrombosis and phlebitis are rare on accidental extravasation and intra-arterial injection in animals showed minimal tissue reaction. We report a suspected case of an unusual vascular complication following administration of this preparation.
A 55-kg, 35-year-old, ASA I female was posted for laparoscopic cholecystectomy under general anaesthesia. After placement of routine monitors, an 18G intravenous cannula was inserted in the most prominent vein on the dorsum of the left hand. Anaesthesia was induced with propofol 120 mg following administration of pethedine 60 mg. Tracheal intubation was facilitated with vecuronium bromide 6 mg. Maintenance of anaesthesia was done with vecuronium and intermittent positive pressure ventilation with 60% nitrous oxide and 0.6% isoflurane in oxygen. The same intravenous cannula was used to inject ceftriaxone 1 g, ondansetron 4 mg and lactated ringer's solution during the procedure. After about one hour, when the procedure was about to end, swelling of the whole of the dorsum of the left hand was noticed. An extravasation was immediately ruled out as there was a good flow of the intravenous fluid without any swelling around the puncture site or around the cannula tip, which could be palpated easily. Further examination revealed that the palmer aspect had become dusky and the radial pulse could not be felt. It was suspected that the anti trendelenburg position along with a right side up tilt of the operating table for the procedure had caused a compression of the neurovascular bundle in the axilla leading to the problem. But interestingly, both the axillary and brachial pulsation could be felt normally as compared to the opposite side.
Immediately, the intravenous cannula was removed after placing another one in the right hand. A stellate ganglion block was performed on the left side using 15 ml of bupivacaine 0.5% followed by 5000 I.U. of intravenous heparin. Pulse oximeter probe, when applied to the fingers of the left hand did not display any reading.
Neuromuscular blockade was reversed uneventfully using neostigmine and glycopyrrolate in the usual dose. The patient's left hand was wrapped in cotton wool with fingers exposed and was kept elevated. She could move her fingers on command. Approximately 30 min later, radial pulse reappeared and the discoloration started to resolve. The pulse oximeter now displayed values normally when applied. A Doppler ultrasound revealed a normal study of radial and ulnar arteries and echocardiography did not reveal any vegetation in the heart. The patient was advised low molecular weight heparin for one week as a prophylactic measure and she recovered without any adverse sequel.
Kramer's algorithm was used to determine whether the clinical manifestation described was an adverse drug reaction. Cleofol had a cumulative score of +3 while the rest of the agents injected through the same intravenous cannula had a score of +1. Thus, Cleofol was established as the most likely cause of this possible adverse drug reaction.
Tissue necrosis following extravasation of propofol has been reported in the literature. We had ruled out direct extravasation in this case. It is known that the kallikrein-kinin system in plasma is activated by contact with propofol to generate bradykinin. This bradykinin acts locally and makes the vein dilated and permeable. Perhaps by this mechanism the constituents of the drug had escaped the venous system and caused damage to the surrounding tissues, thus triggering the oedema and subsequent arterial compromise.
Very high incidence of thrombophlebitis (93%) has been reported following a formulation that did not contain soyabean oil. Cleofol is also known to damage the bivalve used for administration and this has so far not been a problem with the lipid emulsion preparations. Thus, in the case of propofol, a change in formulation seems to alter the safety profile.
The availability of this lipid-free solution avoids bacterial contamination of propofol and is welcome in clinical situations where lipid load is not desirable. But the present report poses a question mark on its safety in clinical anaesthesia.
|1||Kramer MS, Leventhal JM, Hutchinson TA, Feinstein AR. An algorithm for the operational assessment of adverse drug reactions. I. Background, description, and instructions for use. JAMA 1979;242:623-32.|
|2||Tokumine J, Sugahara K, Tomori T, Nagasawa Y, Takaesu Y, Hokama A. Tissue necrosis caused by extravasated propofol. J Anesth 2002;16:358-9.|
|3||Nakane M, Iwama H. A potential mechanism of propofol induced pain on injection based on studies using nafamostat mesilate. Br J Anaesth 1999;83:397-404.|
|4||Paul M, Dueck M, Kampe S, Fruendt H, Kasper SM. Pharmacological characteristics and side effects of a new galenic formulation of propofol without soyabean oil. Anaesthesia 2003;58:1056-62.|
|5||Puri GD, Singh KP. Damage to the three-way valves by a clear propofol formulation. Anesth Analg 2004;98:1193-4.|